Skip to content
My WebMD Sign In, Sign Up
Vitamin D
avatar
David Zelman, MD posted:
Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself up for Vit d deficiency. Vitmain d is manufactured in your body after sun exposure but can also be taken by mouth. Vitamin d has effects on the immune system, bone health, and cardiovascular problems as well as other effects. You should get at least 1000 IU daily and adults can safely take up to 2000 IU per day. Many multivitamins contain vit d; Check the labels to see how much
Was this Helpful?
91 of 121 found this helpful
Reply
 
avatar
K2isKsquared responded:
Just to put that daily dose in perspective -- my Centrum daily has 400 IU of Vitamin D, and my morning cup of skim milk says it has "25% of daily recommended."

Looks like we sun avoiders have some work to do to stay ahead of things on Vitamin D!

K2


 
avatar
lupylisa44 responded:
I have been having pain in my muscles and tendons, which makes me think it is the fibvromyalgia flaring up more than the lupus at this time.

After doing some research for several months, I decided to start taking vitamin D. I started with 1000 i.u. in the morning and another 1000 i.u at bedtime. Wow!!! what a huge difference it has made! There was an improvement in my pain levels almost immediately!!!

I was reading that they are now considering vitamin D to be a type of hormone. If this is the case, would taking it affect the other hormones produced by the endocrine system such as estrogen, progesterone, TSH or cortisol?


Lupylisa
 
avatar
shannielee74 responded:
When my pcp started testing me for lupus one of the tests he ordered was to check to see if I was vitamin D deficient. I was and he recommended that I take a supplement. I take a multivitamin for postmenapausal women (even though I'm not one) because it has 1000 IU of vitamin D.
I'm also very stubborn about going outside as I am an avid hiker. Sunscreen and hats are a normal part of my outdoor attire.
 
avatar
taramup responded:
What if the sun doesn't seem to bother me. I mean I was just diagnosed in December but never noticed any rashes after being in sun. Can it affect me in other ways besides rashes?
What do you all experience after being in the sun?
 
avatar
renalupie1 replied to taramup's response:
There are times when the sun does not bother me. But I know I am flaring when it does get me!

My problems I have when in the sun or under flourescent lights for too long are: Fatigue, rash, dizziness, just a general malaise or fluish like feeling.

Also some of our meds will make us sun sensitive as well. Take care!

Rena
 
avatar
taramup replied to renalupie1's response:
Thanks Rena
The sun does bother my eyes...I do have to have sunglasses if the sun is out at all!! I get headaches and dizzinness for me is a daily issue. I can't read or be on the computer for long periods of time.
Tara
 
avatar
lihrig01 replied to lupylisa44's response:
Ditto, here..Major improvement after only 2 doses of 2000 UI! Life changing!
Lynne
 
avatar
emarushka responded:
I never was a sun bunny and never wanted to be. It literally hurts my eyes and skin So when i found out I had a severe vit. D deficiency wasn't suprised. I'm on 2,000mg of vit. D and it does make a difference. Haven't noticed any pain relief, but, may need to be on it longer.
 
avatar
Lupie03 replied to taramup's response:
My Immunologist was alerted to the condition when I kept breaking out with Hives. I'm now taking Plaquinel, but still can't take the sun (which I love so much).
I get a rash a couple of hours after just a little sunshine. The itching drives you crazy, but taking an allergy medication relieves it.
 
avatar
agapembc replied to taramup's response:
Because you were just diagnosed is all the more reason to be careful. You will be saving yourself from alot of trouble. The sun can cause a flare up internally and cause headaches. It will also cause problems with your eyesight and may affect the potency of your medications.
 
avatar
squirmy1963 replied to taramup's response:
The red hot rashes appear on me, even when not in the sun. And sometimes when I do get sun, I don't have a reaction. It's just one of many triggers to try and avoid. I don't think science has really figured out the malar rash causes yet. I just know that with any type of joint inflammation I get the malar rashes whether I've been in the sun or not. It also appears when I am extremely tired or have "overdone" Sometimes a couple days of resting/sleeping, will improve the rash. Plaquinel helps, doesn't prevent all flare-ups, but reduces how many flare-ups I have.
 
avatar
Vegreen replied to Lupie03's response:
I do not break out in hives (at least yet) but the itching drives me nuts. I love the outdoors so this is something that I will need to find a way to deal with. Most of our quality family time is done outdoors hunting, fishing and picking wild flowers.

I use a lot of sunscreen and I am starting to wear the lupus hats. That is what my son and husband calls them.
 
avatar
anna530 replied to Lupie03's response:
me too! i take plaquinel 400mg and 10mg of predisone.. it seems almost like after 30 minutes of being outside even in the shade under an umbrella i am itchy and rash!! sometimes i am not to bad?
 
avatar
garyninak responded:
So Vit d supports the immune system, with Lupus I have too much immune system but I need more vit d?


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

StressExpert
There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
Was this Helpful?
16 of 16 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.